My dad had prostate cancer 14 1/2 years ago, at which time his PSA was not indicative of any cancer at all. He was given radiation therapy (which later went on to cause leukemia, from which he has also recovered). He was give a prognosis of 8 years. There has been no sign of cancer since he completed treatment in 1995. But his PSA has continued to climb and has suddenly "shot up" to over 300. A bone scan was ordered and our doctor has told him there have been some "minor changes," which will be discussed later this week when he sees his specialist.
Is it really possible that after 14 1/2 years there could be a metastass? This seems so unlikely when he has even outlived the prognosis by nearly 6 years.
If there is metasteis -- is it treatable?
My father is 82 years old and in otherwise pretty decent health (except for all the damage caused by years and years of cancer drugs! which we do realize have saved his life.).
Thank you for your question. Two widely used definitions of biochemical failure following radiation therapy for prostate cancer are the ASTRO and Phoenix. The ASTRO states that biochemical failure occurs when 3 consecutive rises in the PSA after the post-treatment PSA nadir using the midpoint between the nadir and the first rise. The Phoenix definition of biochemical failure is the nadir PSA + 2.
Furthermore, a recent article in Nature Medicine (Nat Med 2009; 15: 559-65) suggests that metastatic disease can originate from a single precursor cell. Theoretically, if one precursor cell is left in the body after treatment, this could give way to metastatic disease several years down the road.
It is not clear whether or not your father is on hormonal therapy from your initial question. After biochemical failure following radiation, patients often times begin anti-androgen therapy. Anti-androgens block testosterone receptors in the prostate cells. Normally, testosterone would bind with these receptors and fuel the growth of prostate cancer cells. There are further treatment options available, such as combination hormonal therapy and chemotherapy agents.
These questions should be discussed with a medical oncologist with knowledge of your particular case.
Ashutosh (Ash) K. Tewari, MD
This forum is for information only. The contents, such as graphics, images, text, quoted information and all other materials ("Content") are provided for reference only, do not claim to be complete or exhaustive or to be applicable to any particular individual's medical condition. Users should always consult with a qualified and licensed physician or other medical care provider. Users are warned to follow the advice of their physicians without delay regardless of anything read in this forum. The Weill Cornell Prostate Cancer Institute assumes no duty to correct or update the Content nor to resolve or clarify any inconsistent information which may be a part of the Content. Reliance on any Content is solely at the User's risk. This forum may contain health or medically related materials considered sexually explicit. Users are warned that if they may be offended by such Content, an alternate source of information should be found. Publication of information or reference in forum to specific sources such as specific products, procedures, physicians, treatments, or diagnoses are for information only and are not endorsements of the Weill Cornell Prostate Cancer Institute.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.